Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 79, NWS North Platte, NE

May 30, 2023Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 30, 2023, 5:56 PM MDT for Sheridan County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2023, 5:56 PM MDT (23:56 UTC)
Expired
May 30, 2023, 7:00 PM MDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 144 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 3:56 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2023-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2023-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WUUS53 KLBF 302356
SVRLBF
NEC161-310100-
/O.NEW.KLBF.SV.W.0079.230530T2356Z-230531T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
556 PM MDT Tue May 30 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sheridan County in the Panhandle of Nebraska...

* Until 700 PM MDT.

* At 553 PM MDT, severe thunderstorms were located along a line
  extending from 6 miles southwest of White Clay to 7 miles south of
  Red Cloud Campground, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hay Springs, White Clay, Pine Ridge, Intersection of Highway 87 and
  Craven Creek Road, Metcalf State Wildlife Management Area,
  Intersection of Beaver Creek Road and White Clay Creek Road,
  Intersection of Highway 87 and Larabee Road and Mount Maria.

This includes Highway 20 between mile markers 74 and 86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10232 4264 10260 4263 10277 4278 10277
      4279 10279 4300 10279
TIME...MOT...LOC 2353Z 239DEG 24KT 4296 10269 4259 10299 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sporer
2 follow-up statements
791 
WWUS53 KLBF 310026
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
626 PM MDT Tue May 30 2023

NEC161-310100-
/O.CON.KLBF.SV.W.0079.000000T0000Z-230531T0100Z/
Sheridan NE-
626 PM MDT Tue May 30 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHWESTERN SHERIDAN COUNTY...

At 625 PM MDT, severe thunderstorms were located along a line
extending from near Wolf Creek Housing to near Hay Springs, moving 
northeast at 30 mph. A wind gust over 60 mph was reported at Pine 
Ridge.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hay Springs, White Clay, Pine Ridge, Intersection of Highway 87 and
Craven Creek Road, Metcalf State Wildlife Management Area,
Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road and Mount Maria.

This includes Highway 20 between mile markers 74 and 86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10232 4264 10260 4263 10277 4278 10277
      4279 10279 4300 10279
TIME...MOT...LOC 0025Z 239DEG 24KT 4306 10246 4269 10276 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sporer
556 
WWUS53 KLBF 310050
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
650 PM MDT Tue May 30 2023

NEC161-310100-
/O.EXP.KLBF.SV.W.0079.000000T0000Z-230531T0100Z/
Sheridan NE-
650 PM MDT Tue May 30 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SHERIDAN COUNTY
WILL EXPIRE AT 700 PM MDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4300 10232 4264 10260 4263 10277 4278 10277
      4279 10279 4300 10279
TIME...MOT...LOC 0050Z 239DEG 24KT 4313 10229 4276 10259 

$$

Sporer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 5:18 PM MDT, 38 minutes earlier.

Area forecast discussion, May 30, 5:18 PM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
618 PM CDT Tue May 30 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 216 PM CDT Tue May 30 2023

Key Messages:

- Scattered thunderstorms this evening and tonight, some of which
  may be severe with damaging winds and hail being the primary threats,
  especially across southwest Nebraska where an Enhanced Risk of
  Severe Thunderstorms exists.

- Thunderstorms are possible again on Wednesday evening, however,
  the severe threat appears limited to portions of southwest
  Nebraska at this time.

- Unsettled weather continues for Thursday into the weekend with daily
  chances for thunderstorms with heavy rain being the primary
  concern.

- Temperatures remain at or slightly above normal in the 70s and
  80s each day through the weekend.

Recent GOES-16 WV and RAP 500-mb analysis showed a compact low
pressure system centered across southern California. Further
northeast of this feature, an upper-level shortwave trough was
apparent across southern Manitoba into north central North
Dakota, extending southeast across the Nebraska/Iowa border. An
upper- level ridge was situated across the Ohio River Valley and a
closed low off the coast of North Carolina. Further southwest of
these features, a near stationary upper-level trough was evident
across the Gulf of Mexico. A weak shortwave disturbance was
lifting northeastward across the Four-Corners region. At the
surface, low pressure was situated across southeastern Colorado
with a dryline extending south across eastern New Mexico. Closer
to home, a weak surface boundary was draped across southwest into
northeastern Nebraska. At 2PM CT, temperatures ranged from 79
degrees at Imperial to 83 degrees at Valentine and O'Neill.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 216 PM CDT Tue May 30 2023

This evening and tonight...Scattered thunderstorms have begun to
develop across eastern portions of the Cheyenne Ridge and Palmer
Divide as of 2 PM CT. As these thunderstorms track eastward into the
Nebraska Panhandle, upscale growth is expected resulting in a MCS
to track west to east across western and north central Nebraska
beginning around 22Z. Surface temperatures in the 80s and dew
points mixing into the upper 50s to lower 60s will support steep
low to mid-level lapse rates approaching 8.5 C/km, further
contributing ample instability (MLCAPE ~2,500 J/kg) across the
area. Recent forecast soundings show an inverted-v profile
suggesting that these thunderstorms will be high-based. The
environment is supportive of severe wind gusts (some gusts may
reach 75 mph or greater) and a few cells may be capable of large
hail. The window of timing of the greatest severe threat is from 6
PM to 12 AM CT across western and north central Nebraska. The
severe threat will diminish across the areas as the system
continues to progress towards eastern Nebraska through 10Z due to
diurnal cooling and a weak-sheared environment.

Wednesday and Wednesday night...The aforementioned upper-level low
across southern California will continue to track eastward,
centering over the Arizona/Nevada border Wednesday evening.
Another shortwave embedded in the flow aloft will propagate
across the area in the evening bringing another round of scattered
showers and thunderstorms to the area Wednesday evening into the
overnight hours. Similar to today, the expectation is that these
thunderstorms will begin to develop off the Front Range and
eastern Cheyenne Ridge late Wednesday afternoon. Model solutions
continue to suggest that this activity will be less organized as
compared to today, however, ample instability and meager shear
across portions of southwest Nebraska will support an environment
capable of strong winds and large hail. Thus, agree with SPC
Outlook of a Marginal Risk of Severe Thunderstorms on Wednesday
for portions of southwest Nebraska.

In addition to the severe risk on Wednesday, the WPC has portions of
the Nebraska Panhandle into southwest Nebraska outlooked for a
Marginal Risk of Excessive Rainfall. PWAT values approach 1" across
southwest Nebraska, some locations may even exceed 1". This combined
with ample CAPE values of 1,000 to 2,000 J/kg will support
convection capable of heavy rain.

.LONG TERM...(Thursday through Tuesday)
Issued at 216 PM CDT Tue May 30 2023

The previously mentioned upper-level low will continue it's eastward
progression before settling across the Four Corners region with
broad upper-level high pressure centers over the northeastern CONUS.
Multiple shortwaves embedded within the flow aloft will track across
the forecast area bringing a continued unsettled weather pattern
into the weekend. The severe risk appears low during this period
with heavy rain being the primary threat across the area. Southeast
winds will bring an influx of moisture across the area with PWAT
values of 0.75" and potentially exceeding 1" across the area. In
fact, both the NAEFS and ENS ensemble guidance NAEFS and ENS
ensemble guidance highlights this influx of moisture, suggesting
that the mean PWAT will meet or exceed the 90th percentile for
Thursday into the weekend. WPC has portions of the area highlighted
for a Marginal Risk of Excessive Rainfall for Thursday into
Saturday. Given recent heavy rainfall for the last few days across
the area, any storms that produce heavy rainfall could exacerbate
any flooding potential across the area. Will continue to monitor
the heavy rain potential with subsequent forecasts.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 618 PM CDT Tue May 30 2023

Thunderstorms are the primary aviation weather concern for
western and north central Nebraska through tonight. Ongoing
scattered thunder in the panhandle will grow in coverage and
intensity as it spreads east through the evening. The greatest
impacts at KLBF and KVTN will occur sometime around 31/03z with
strong winds, torrential rain that will limit visby, and possibly
hail. Thunder coverage should dissipate by 31/06z for most
terminals. Southerly winds ahead of the convection will switch to
west with the storms, then become light overnight. Redevelopment
of storms is possible by mid-late afternoon Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Viken
SHORT TERM...Viken
LONG TERM...Viken
AVIATION...Snively
Hazardous weather outlook, May 30, 4:10 PM MDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
510 PM CDT Tue May 30 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-311200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
510 PM CDT Tue May 30 2023 /410 PM MDT Tue May 30 2023/

This Hazardous Weather Outlook is for portions of central
Nebraska, north central Nebraska, panhandle Nebraska, southwest
Nebraska, and west central Nebraska.

.DAY ONE...Tonight.

A severe thunderstorm watch is in effect until Midnight CDT/ 11PM
MDT, from the Highway 83 corridor westward.

Thunderstorms spread east across the forecast area through the
evening hours. Some storms may be strong or severe with damaging
winds and large hail being the primary concerns, especially in the
panhandle and southwest Nebraska. Locally very heavy rainfall is
also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Daily thunderstorm chances exist through the remainder of the
forecast period. A few storms may be capable of producing hail and
strong winds on Wednesday in the southern panhandle and far southwest
Nebraska. The severe threat grows more uncertain for Thursday and
beyond. Stay tuned to later forecasts for more details.

.SPOTTER INFORMATION STATEMENT...

Please report severe weather such as high winds and hail, along with
flooding to the NWS.

In the hours before

Special weather statement, May 30, 5:23 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
523 PM MDT Tue May 30 2023

NEZ004-310015-
Sheridan NE-
523 PM MDT Tue May 30 2023

...A strong thunderstorm will impact portions of northwestern
Sheridan County through 615 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Chadron, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Clay, Pine Ridge, Intersection of Highway 87 and Craven Creek
Road, Intersection of Highway 87 and Larabee Road and Metcalf State
Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4300 10243 4298 10239 4274 10272 4277 10277
      4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 2323Z 218DEG 13KT 4286 10276

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Sporer
Special weather statement, May 30, 5:26 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
626 PM CDT Tue May 30 2023

NEZ094-310015-
Western Cherry NE-
626 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of west central Cherry
County through 715 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Medicine Lake, or 36 miles southeast of Gordon,
moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Round Lake and Indian Hill.

This includes Highway 61 between mile markers 195 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

&&

LAT...LON 4240 10158 4253 10175 4276 10153 4258 10127
TIME...MOT...LOC 2326Z 223DEG 9KT 4252 10160

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sporer

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:00 PM MDTSevere Thunderstorm WarningLBFBlaine, Logan, McPherson, Thomas45 min
May 29, 6:11 PM MDTSevere Thunderstorm WarningLBFGarfield, Loup, Wheeler49 min
May 29, 6:22 PM MDTFlash Flood WarningLBFChase5 hr
May 29, 6:25 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins50 min
May 29, 6:26 PM MDTSevere Thunderstorm WarningLBFArthur, Hooker, Keith, Lincoln, McPherson, Thomas49 min
May 29, 6:33 PM MDTAreal Flood AdvisoryLBFDeuel, Keith119 min
May 29, 6:45 PM MDTSpecial Weather StatementLBFBlaine45 min
May 29, 6:56 PM MDTSpecial Weather StatementLBFGarfield, Loup, Wheeler49 min
May 29, 7:03 PM MDTAreal Flood AdvisoryLBFThomas117 min
May 29, 7:05 PM MDTSpecial Weather StatementLBFLincoln, Logan40 min
May 29, 7:07 PM MDTSevere Thunderstorm WarningLBFWheeler25 min
May 29, 7:09 PM MDTSpecial Weather StatementLBFHayes51 min
May 29, 7:10 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup50 min
May 29, 7:17 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan43 min
May 29, 7:28 PM MDTSevere Thunderstorm WarningLBFChase, Hayes33 min
May 29, 7:30 PM MDTSpecial Weather StatementLBFThomas45 min
May 29, 7:31 PM MDTSpecial Weather StatementLBFCherry44 min
May 29, 7:50 PM MDTSpecial Weather StatementLBFCuster, Dawson40 min
May 29, 8:02 PM MDTSpecial Weather StatementLBFLincoln28 min
May 29, 8:17 PM MDTSpecial Weather StatementLBFCherry43 min
May 29, 8:56 PM MDTAreal Flood AdvisoryLBFHayes110 min
May 29, 9:28 PM MDTSpecial Weather StatementLBFSherman17 min
May 29, 9:36 PM MDTSpecial Weather StatementLBFChase24 min
May 29, 10:00 PM MDTSpecial Weather StatementLBFChase45 min
May 30, 5:23 PM MDTSpecial Weather StatementLBFSheridan52 min
May 30, 5:26 PM MDTSpecial Weather StatementLBFCherry49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.